Synthetic Cannabinoids Put Teenagers at Cardiac Risk

MedicalResearch.com Interview with:
Bradley C. Clark, MD
Pediatric Cardiology Fellow – 3rd Year
Division of Cardiology
Children’s National Health System
Washington, DC 20010

Medical Research: What is the background for this study? What are the main findings?

Dr. Clark: After consulting on multiple pediatric emergency room patients with K2 (synthetic cannabinoid) ingestion and electrocardiogram (ECG) abnormalities, my co-authors and I decided that it was worth taking a more detailed look at the potential cardiac effects of synthetic cannabinoids.

We did a retrospective chart review and discovered a total of 8 patients in a 3 year period (2011 – 2014) at our institution with reported synthetic cannabinoid ingestion and concern for myocardial injury.  There were 3 individuals with evidence of ECG abnormalities in a segmental pattern with increased cardiac enzyme levels (troponins).  The other 5 individuals had ECG abnormalities either without troponin elevations or were not specifically tested.  Each individual that had an echocardiogram performed had normal intracardiac anatomy with normal biventricular systolic function.

Given the elevated troponin levels and ECG abnormalities, there was a suspicion for myocardial ischemia in this small subset of patients without meeting specific criteria for myocardial infarction.  Interestingly, these individuals had completely normal echocardiograms and had no other potential cause of myocardial ischemia discovered by history.  Additionally, these were all teenage pediatric patients with documented K2 exposure without evidence of exposure to illegal substances.

K2 and other synthetic cannabinoids are known to cause analgesia and euphoria and can lead to a lack of symptomatology.  Therefore, individuals with synthetic cannabinoid ingestion may not complain of the prototypical cardiac symptoms (chest pain, shortness of breath, palpitations) and may not have the workup to diagnose potential myocardial ischemia.

Medical Research: What should clinicians and patients take away from your report?

Dr. Clark: K2 and other synthetic cannabinoids continue to remain a significant public health issue, even in the pediatric population.  While the neurologic effects are better known, there is limited literature regarding the cardiac effects.  Our study highlights the need for clinicians to recognize the potential cardiac effects of synthetic cannabinoids, especially in the absence of symptoms.  A high index of suspicion is required in these cases and we stress that all individuals that present with synthetic cannabinoid ingestion should have a full workup including an electrocardiogram.  Though not all individuals that present will require cardiac enzymes and cardiology consultation, a screening ECG is appropriate in all cases and any abnormalities should prompt cardiology involvement or further testing.

Medical Research: What recommendations do you have for future research as a result of this study?

Dr. Clark: As synthetic cannabinoids increase in popularity, there is likely to be a spike in physician visits secondary to ingestion.  There are two specific areas of focus that require future research.  First, individuals that are found to have elevated troponins with ECG abnormalities signifying myocardial ischemia require long-term follow-up to monitor for decreased function.  Second, cardiac screening by ECG should be performed in all individuals who present with ingestion of synthetic cannabinoids to evaluate for the true burden of disease.  As drug makers continue to make small alterations in the chemical compounds of synthetic cannabinoids to avoid regulation, we cannot predict the specific effects on the different body systems.

As medical professionals, we need to remain vigilant.  As a cardiologist in training, I will continue to stress that we have demonstrated evidence of myocardial ischemia in individuals with ingestion of synthetic cannabinoids and we need to screen these individuals despite an absence of the typical cardiac symptoms.

Citation:

Myocardial Ischemia Secondary to Synthetic Cannabinoid (K2) Use in Pediatric Patients

Bradley C. Clark, MD Justin Georgekutty, MD Charles I. Berul, MD

Received: March 20, 2015; Received in revised form: May 1, 2015; Accepted: June 2, 2015; Published Online: July 09, 2015

Publication stage: In Press Corrected Proof
DOI: http://dx.doi.org/10.1016/j.jpeds.2015.06.001

MedicalResearch.com is not a forum for the exchange of personal medical information, advice or the promotion of self-destructive behavior (e.g., eating disorders, suicide). While you may freely discuss your troubles, you should not look to the Website for information or advice on such topics. Instead, we recommend that you talk in person with a trusted medical professional.

The information on MedicalResearch.com is provided for educational purposes only, and is in no way intended to diagnose, cure, or treat any medical or other condition. Always seek the advice of your physician or other qualified health and ask your doctor any questions you may have regarding a medical condition. In addition to all other limitations and disclaimers in this agreement, service provider and its third party providers disclaim any liability or loss in connection with the content provided on this website.

 

Bradley C. Clark, MD (2015). Synthetic Cannabinoids Put Teenagers at Cardiac Risk 

No Comments

Post A Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.